|Year : 2013 | Volume
| Issue : 2 | Page : 159-160
Olanzapine-induced neuroleptic malignant syndrome in a patient with bipolar affective disorder: Does quetiapine holds the solution?
Praveen Tripathi1, Hemika Agrawal1, Priyanka Goyal1, Sujita Kumar Kar2
1 Department of Psychiatry, Institute of Human Behavior and Allied Sciences, Delhi, India
2 King George's Medical University, Lucknow, Uttar Pradesh, India
|Date of Web Publication||21-May-2014|
Sujita Kumar Kar
Department of Psychiatry, King George's Medical University, Lucknow - 226 003, Uttar Pradesh
Source of Support: None, Conflict of Interest: None
| Abstract|| |
Neuroleptic Malignant Syndrome (NMS) is a rare, severe and life threatening condition induced by antipsychotic medications. It is commonly encountered with the use of first generation antipsychotics, however cases of NMS have been reported with the use of second generation antipsychotics like Olanzapine, Risperidone, Paliperidone, Aripiprazole, Ziprasidone, Amisulpride, Quetiapine and Clozapine, though the incidence of such reports is rare. Due to decreased use of first generation antipsychotics, NMS is reported less frequently now a days. In this case report- we highlight the management issues of a patient suffering from bipolar affective disorder, who had developed NMS following intramuscular injection of haloperidol, which was withdrawn and olanzapine was given later on. The patient had again developed NMS with olanzapine. Finally the patient was managed with modified electroconvulsive therapy and discharged on Lithium carbonate and Quetiapine.
Keywords: Bipolar affective disorder, haloperidol, neuroleptic malignant syndrome, olanzapine
|How to cite this article:|
Tripathi P, Agrawal H, Goyal P, Kar SK. Olanzapine-induced neuroleptic malignant syndrome in a patient with bipolar affective disorder: Does quetiapine holds the solution?. Ind Psychiatry J 2013;22:159-60
|How to cite this URL:|
Tripathi P, Agrawal H, Goyal P, Kar SK. Olanzapine-induced neuroleptic malignant syndrome in a patient with bipolar affective disorder: Does quetiapine holds the solution?. Ind Psychiatry J [serial online] 2013 [cited 2022 May 21];22:159-60. Available from: https://www.industrialpsychiatry.org/text.asp?2013/22/2/159/132934
Neuroleptic malignant syndrome (NMS) is an idiosyncratic, life threatening adverse effect to antipsychotic drugs that is characterized by fever, severe muscle rigidity, autonomic instability, and mental status changes. ,
It is seen more commonly with typical antipsychotics; however, there have been reports about it being associated with atypical antipsychotics, such as Olanzapine, Risperidone, Paliperidone, Aripiprazole, Ziprasidone, Amisulpride, Quetiapine, and Clozapine. ,, The following case report draws attention to the development of NMS on Olanzapine, and management of manic episode in a patient with high propensity to NMS.
| Case report|| |
A young male of 28 years of age presented with increased talkativeness, irritability, agitation, grandiose beliefs, decreased need for sleep for 1 month. He had a similar episode in past (8 years back); though treatment details were not available for last episode, there was however no history suggestive of any significant side effects. There was no history of any psychiatric illness in the first and second degree blood relatives. The patient was diagnosed with bipolar affective disorder (currently, manic episode with psychotic symptoms). In view of extreme agitation, he was given Injectable Haloperidol 10 mg and Promethazine 50 mg intramuscularly in the emergency room. The next day patient had developed fever (101°F) along with muscle rigidity, altered consciousness, and fluctuating blood pressure and had raised creatinine phosphokinase (CPK) levels. The liver function tests were with in normal limits and the total leucocyte count was raised (12,800/mm 3 ) with polymorphonuclear leukocytosis. The patient was diagnosed with neuroleptic malignant syndrome (NMS) and offending drug was withheld. He was started on amantadine (100 mg/day), which was later on increased up to 400 mg/day. The symptoms of NMS had been resolved in the next 4-5 days. However, with improvement of NMS, his manic symptoms worsened and he had become more aggressive for which antipsychotic olanzapine was started at a dosage of 10 mg/day which was subsequently increased to 20 mg/day (after 2 days). The patient had again developed fever with muscle rigidity, fluctuation in blood pressure and raised the CPK level. He was diagnosed with neuroleptic malignant syndrome and olanzapine was withheld. The patient was again started on amantadine on which he improved in next 3-4 days but with re-emergence of manic symptoms.
In view of high propensity to NMS, patient was given modified electroconvulsive therapy (MECT) for control of his manic symptoms. He was given a total of eight MECTs, on which he had shown gradual improvement. After 2 weeks of resolution of NMS, mood stabilizer lithium was started (600 mg/day) and was gradually increased to 900 mg/day. Antipsychotic Quetiapine was also started in a low dose (50 mg/day) and slowly increased to 500 mg/day over a period of 3 weeks. The patient had shown significant improvement and was discharged on lithium 900 mg/day and Quetiapine 500 mg/day 5 weeks from admission.
| Discussion|| |
With the wide spread use of atypical antipsychotics the incidence of NMS has been decreasing progressively and it has been estimated that 0.01% to 0.02% of patients develop this fatal adverse reaction on antipsychotics.  Nonetheless, clinician should remain vigilant particularly in patients more susceptible to development of NMS. Several factors such as agitation, physical exhaustion, dehydration, and pre-existing neurological deficits have been correlated with the incidence of NMS.  In the index case, rapid escalation of dose of olanzapine to 20 mg/day within 3 days and also the presence of extreme agitation that could have lead to dehydration, could have contributed to the development of NMS.
After resolution of NMS, restarting antipsychotics could result in development of NMS again in as many as 30% of patients.  However, use of precautions like restarting antipsychotic only after 2 weeks of resolution of symptoms, use of atypical antipsychotics, gradual titration of dose, maintenance of adequate hydration could further decrease this possibility.  In the index case, patient had initially developed NMS on administration of intramuscular Haloperidol and than developed NMS on oral olanzapine. The case report also gives the message that when antipsychotics are restarted in a known case of NMS, the dose should be gradually increased. In the index case, on one hand there was a need to control the aggressive disruptive behavior with aggressive pharmacotherapy and on the other hand, a recent episode of NMS demanded judicious escalation in the dose of olanzapine. Also, this report highlights that despite developing serious side effect on haloperidol and olanzapine, the patient tolerated Quetiapine well, with no adverse reaction. This suggests that, patients who develop, NMS on one atypical antipsychotic can still tolerate other atypical antipsychotics well. The key is to titratethe dose gradually and ensure adequate hydration.
The patient was a young male, which itself is a potential risk factor for neuroleptic malignant syndrome. Typical or first generation antipsychotics have high propensity to develop NMS, which was again a risk factor. Injectable preparations are more likely to develop NMS and the risk further increases if given in bolus form or rapidly escalating dosing. , In this patient, injectable preparation of Haloperidol in bolus dose and rapid escalation of Olanzapine (10 mg/day to 20 mg/day within 3 days) might have contributed to the development of NMS. The patient was markedly excited. Extreme physical exhaustion and dehydration due to physical exhaustion were again, possibly contributors to the development of NMS.
Quetiapine was started in a very low dose and gradually escalated with intensive monitoring for the side effects. The patient tolerated Quetiapine well and his manic symptoms, including the aggressive disruptive behavior were also controlled well. Existing literature, also reports relatively more cases of olanzapine-induced NMS among other atypical antipsychotics. Even though NMS is also reported with Quetiapine, it can be a good choice as an antipsychotic in patients with olanzapine induced NMS.
| References|| |
|1.||Delay J, Pichot P, Lempérière T, Elissade B, Peigne F. Unneuroleptiquemajeur non-phénothiazineetnonréserpinique, l'halopéridol, dans le traitement des psychoses. Ann Méd Psychol (Paris) 1960;118:145-52. |
|2.||Caroff SN. The neuroleptic malignant syndrome. J Clin Psychiatry 1980;41:79-83. |
|3.||Khaldi S, Kornreich C, Choubani Z, Gourevitch R. Neuroleptic malignant syndrome and atypical antipsychotics: A brief review. Encephale 2008;34:618-24. |
|4.||Srivastava A, Borkar HA, Chandak S. Olanzapine-induced neuroleptic malignant syndrome in a patient with paranoid schizophrenia. Psychiatry Clin Neurosci 2009;63:119-21. |
|5.||Trollor JN, Chen X, Sachdev PS. Neuroleptic malignant syndrome associated with atypical antipsychotic drugs. CNS Drugs 2009;23:477-92. |
|6.||Stubner S, Rustenbeck E, Grohmann R, Wagner G, Engel R, Neundorfer G. Severe and uncommon involuntary movement disorders due to psychotropic drugs. Pharmacopsychiatry 2004;37:S54-64. |
|7.||Keck PE Jr, Pope HG Jr, Cohen BM, McElroy SL, Nierenberg AA. Risk factors for neuroleptic malignant syndrome. Arch Gen Psychiatry 1989;46:914-8. |
|8.||Pope HG Jr, Aizley HG, Keck PE Jr, McElroy SL. Neuroleptic malignant syndrome: long-term follow-up of 20 cases. J Clin Psychiatry 1991;52:208-12. |